Winter Weather, Mercer
- When
- December 31, 10:00 AM CST to 6:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Low pressure moved from southeast Kansas to central Missouri to eastern Indiana. This track spread an area of 3 to 6 inches of snow across southeast Iowa, western Illinois and northeast Missouri on December 31, 2007, with isolated higher amounts in western Illinois.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure moved from southeast Kansas to central Missouri to eastern Indiana. This track spread an area of 3 to 6 inches of snow across southeast Iowa, western Illinois and northeast Missouri on December 31, 2007, with isolated higher amounts in western Illinois. The snow lasted for only about 5 to 8 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 31, 4:30 AM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CST MON DEC 31 2007
.UPDATE...
WITH LAST MINUTE COORDINATION WITH LOT-ILX-AND LSX...AND TAKING INTO
ACCOUNT WIDESPREAD 2-4 INCH ACCUMULATIONS LIKELY WITH LOCALLY HIGHER
AMOUNTS POSSIBLE IN THE SOUTHEAST QUARTER TO THIRD OF THE DVN CWA...
HAVE CHANGED MINDSET AND GONE AHEAD AND ISSUED A SNOW ADVISORY TODAY
THROUGH 6 PM CST. HOLIDAY TRAVEL DAY SENSITIVITY ISSUES ALSO TAKEN
INTO ACCOUNT WITH DECISION. ..12..
&&
.DISCUSSION...
SHORT TERM...TODAY AND TONIGHT...
WITH LIGHT CONVERGENT SFC FLOW CONTINUING AND ONLY A LEAD/INITIAL
HIGH AND MID DECK SPILLING OVER THE NORTHERN HALF OF THE CWA THROUGH
MID MORNING...SEE NO REASON WHY NOT TO EXTEND THE DENSE FOG ADVISORY
THROUGH 17Z/11 AM CST. WILL TRIM OFF THE SOUTHERN TIER OF COUNTIES
FROM ONGOING ADVISORY AS LIGHT SOUTHWEST MIXING FLOW AND LOWER CLOUD
DECK IS MOVING IN ON NORTHEAST FLANK OF CLIPPER SYSTEM...AND DAY
SHIFT MAY HAVE TO KILL OFF AREAS FROM CID...TO PRINCETON IL BY 15Z-
16Z.
VIGOROUS VORT SEEN ACRS NEB ON W/V IMAGERY ON NOSE OF 140-150 KT
UPPER JET...AND SFC REFLECTION LOW DEVELOPING OVER NORTHEAST KS...
WILL CONTINUE TO QUICKLY DIG ACRS MO/MODELS HAVE CONTINUED TO TREND
FURTHER SOUTH/ TODAY. ASSORTED SNOW/FORCING TOOLS ON NORTH SIDE OF
VORT AND LLVL CYCLONE...AND TAKING INTO ACCOUNT THERMAL PROFILES-AT
LEAST 15:1 SNOW TO LIQUID RATIOS...SUGGEST NEAR ADVISORY
ACCUMULATIONS OF 2-4 INCHES AND LOCAL 5 INCH AMOUNTS ACRS THE
SOUTHERN THIRD OF THE FCST AREA...AND NORTHEASTWARD UP TO AND
SOUTHEAST OF THE PRINCETON IL AREA. SOME NICE SIGNALS OF AN ENHANCED
WAA WING FROM KEOSAUQUA AND MEMPHIS MO...TO MONMOUTH AND MACOMB IL
WHERE WIDESPREAD 3-4 INCH AMOUNTS AND LOCALLY HIGHER EXPECTED BY
EARLY EVENING AND LOCALLY BANDED HIGHER AMOUNTS POSSIBLE. ONLY SPEED
OF SYSTEM LIMITING ANY MORE AMOUNTS AND THE NEED OF AN ADVISORY. IT
ALSO LOOKS LIKE A SHARP CUT-OFF UP TOWARD THE I80 CORRIDOR WITH AN
INCH OR LESS EXPECTED ALONG AND 25 MILES NORTH OF I80. ROBUST LLVL
CAA TO COMMENCE TONIGHT...WITH NORTHERN PLAINS TRAJECTORIES ADVECTING
SINGLE DIGIT TEMPS INTO THE NORTHWEST HALF OF THE FCST AREA BY 12Z
TUE. ..12..
.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
TUESDAY GOING TO BE A RAW AND UNPLEASANT START TO THE NEW YEAR.
850MB COLD POOL WITH TEMPERATURES OF -16 TO -18 DEGREES ROTATES
ACROSS THE AREA DURING THE DAYTIME...ACCOMPANIED BY A 500MB COLD
POOL OF -38 TO -40. LOW LEVEL LAPSE RATES WILL BE SUCH THAT
SCATTERED SNOW SHOWERS CAN BE EXPECTED...WITH MIXING UP TO 900MB
ABOVE SURFACE. GIVEN THE COLD AIR MOVING INTO THE AREA...BETWEEN
THE MIXING AND THE COLD AIR ADVECTION...TEMPERATURES CAN ONLY BE
EXPECTED TO RISE INTO THE TEENS MOST LOCATIONS. THE DEEP MIXING
WILL HAVE ANOTHER EFFECT IN BRINGING DOWN WINDS FROM UP AROUND
900MB...AND WINDS SHOULD GUST UP IN THE 30 KT RANGE. THE RESULT WILL
BE A COLD...WINDY...AND SNOW SHOWERY DAY. TUESDAY NIGHT THESE
CONDITIONS SHOULD LINGER INTO THE EVENING...WITH WINDS NOT CALMING
DOWN MUCH UNTIL AFTER MIDNIGHT. WITH ALL THIS COLD AIR IN PLACE AND
LOTS OF SNOW ON THE GROUND...IT WOULD BE EASY TO THINK THAT
TEMPERATURES WILL DROP LIKE A ROCK TUESDAY NIGHT. HOWEVER...WE
WOULD HAVE TO GET STRONG RADIATIONAL COOLING GIVEN THE -15 850MB
TEMPS TO GET WELL BELOW ZERO IN THE MORNING. HOWEVER TO GET THAT...
WE WOULD HAVE TO CLEAR OUT CLOUDS BY MIDNIGHT, AND HAVE COMPLETELY
CALM WINDS. THIS JUST DOESN'T LOOK THAT LIKELY. HAVE GONE WITH
TEMPERATURES RANGING FROM -3 TO +3 ACROSS THE FORECAST AREA...WHICH
MAY HAVE TO BE ADJUSTED AGAIN LATER AS EXTENT OF CLOUD COVER BECOMES
CLEAR. WEDNESDAY WILL BE COLD AGAIN WITH SURFACE RIDGE SHIFTING
EAST ACROSS THE FORECAST AREA. WEDNESDAY NIGHT MAY BE THE COLD
ONE...WITH THE RIDGE JUST EAST OF THE FORECAST AREA...BUT WITH
BETTER RADIATIONAL COOLING. FLY IN THE OINTMENT IS THE WARMING
GOING ON ALOFT...WHICH MAY KEEP US FROM RADIATING OUT TOO MUCH.
HAVE KEPT MINS IN THE SINGLE DIGITS. THURSDAY BEGINS A SLOW
WARMING TREND THAT CONTINUES INTO THE WEEKEND...WITH PRECIPITATION
CHANCES FOR SATURDAY AND SUNDAY. NO CHANGES MADE TO THIS TIME
RANGE. DEGREE OF WARMING MAY BE LESS THAN MODEL DEPICTION WITH THE
CURRENT SNOW PACK ACROSS THE FORECAST AREA. ..LE..
&&
.AVIATION...
LIFR DENSE FOG TO CONTINUE AT THE CID AND DBQ TERMINALS THROUGH AT
LEAST 16Z BEFORE LOWER LEVEL STRATUS OVERSPREADS THESE SITES AND
MIXING SOUTHEAST WINDS INCREASE BY LATE MORNING. IFR TO LOCALLY
LIFR SNOW VSBYS WILL OVERSPREAD THE BRL TERMINAL BY 15Z...AND EXIT
TO THE EAST BY 22Z. STRENGTHENING AND VEERING SFC WINDS TO THE
NORTHWEST AT ALL SITES AFTER 21Z...WITH GUSTS TO 20 KTS AT CID AND
DBQ BY 06Z FROM 300-320 DEGREE DIRECTION. BLOWING SNOW MAY REDUCE
VSBYS TO 1-2SM AT BRL FROM 06Z ON.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST FOR DES MOINES-
HENRY IA-JEFFERSON-LEE-VAN BUREN.
FREEZING FOG ADVISORY EXTENDED UNTIL 11 AM CST TODAY FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN-MUSCATINE-SCOTT.
IL...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST FOR BUREAU-HANCOCK-
HENDERSON-MCDONOUGH-PUTNAM-WARREN.
FREEZING FOG ADVISORY NOW UNTIL 11 AM CST TODAY FOR BUREAU-
CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WHITESIDE.
MO...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST FOR CLARK-SCOTLAND.
&&
12/LEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST MON DEC 31 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WIDESPREAD DENSE FREEZING FOG WILL CONTINUE GENERALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR THROUGH AT LEAST MID MORNING. BESIDES REDUCING VISIBILITIES TO A QUARTER MILE OR LESS...THE DENSE FOG WILL ALSO DEPOSIT A THIN LAYER OF ICE ON ROADS AND BRIDGES...LEADING TO SLIPPERY DRIVING CONDITIONS. VISIBILITIES ARE EXPECTED TO IMPROVE FROM SOUTH TO NORTH BY LATE MORNING. A LOW PRESSURE STORM SYSTEM MOVING ACROSS MISSOURI TODAY WILL PRODUCE 2 TO 4 INCHES OF ACCUMULATING SNOW IN SOUTHEAST IOWA... NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS BY THIS EVENING. AREAS MOST FAVORED FOR THIS ACCUMULATING SNOW ARE GENERALLY ALONG AND SOUTH OF A LINE FROM FAIRFIELD...TO MONMOUTH...AND TO PRINCETON ILLINOIS. THERE IS EVEN A CHANCE FOR LOCALLY HIGHER AMOUNTS UP TO 5 INCHES ROUGHLY FROM MEMPHIS MISSOURI...TO NORTH OF MACOMB ILLINOIS. A SNOW ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST FOR THESE AREAS. LATER TONIGHT...NORTHWEST WINDS WILL INCREASE TO 15 TO 20 MPH ACROSS THE ADVISORY AREA AND MAY PRODUCE SOME BLOWING AND DRIFTING OF THE NEWLY FALLEN SNOW. THESE WINDS WILL ALSO USHER IN MUCH COLDER AIR...WITH WIND CHILLS DROPPING BELOW ZERO BY EARLY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AND WEDNESDAY...ARCTIC AIR WILL MOVE INTO THE AREA FOR THE FIRST COUPLE DAYS OF THE NEW YEAR. COMBINED WITH STRONG WINDS TUESDAY AND TUESDAY NIGHT...THIS WILL PRODUCE LOW WIND CHILLS FALLING WELL BELOW ZERO. A WIND CHILL ADVISORY MAY BE NECESSARY DUE TO THE COLD CONDITIONS. SNOW SHOWERS TUESDAY MAY COMBINE WITH STRONG NORTHWEST WINDS TO PRODUCE BRIEF PERIODS OF LOW VISIBILITIES IN SNOW AND BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY THROUGH TONIGHT. SNOW SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE TODAY AND EARLY THIS EVENING WITH SNOW REPORTS. 12/LE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 929 AM CST MON DEC 31 2007 IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-311730- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 929 AM CST MON DEC 31 2007 ...SNOW TO OVERSPREADING THE AREA BETWEEN 9 AM AND 12 PM... AN AREA OF SNOW...MODERATE TO BRIEFLY HEAVY AT TIMES...WILL MOVE ACROSS THE REGION BETWEEN 9 AM AND NOON OR 12 PM. SNOWFALL RATES OF UP TO AN INCH AN HOUR ARE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34. LOCATIONS SOUTH OF HIGHWAY 34 SHOULD ACCUMULATE 1 TO 3 INCHES OF SNOW BY MID DAY OR NOON...WITH LOCATIONS ALONG AND JUST NORTH OF HIGHWAY 34 RECEIVING 1 TO 2 INCHES. TEMPERATURES WILL REMAIN WELL BELOW FREEZING RESULTING IN ROADWAYS BECOMING SNOW AND ICE COVERED. MOTORISTS SHOULD SLOW DOWN AND PLAN ON SLICK ROADS AND WINTER DRIVING CONDITIONS AS THE SNOW BEGINS. NICHOLS
The national radar mosaic for the moment the first event began.
11 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67771, 67767, 67768, 67773, 67776, 67769, 67766, 67775, 67765, 67770, 67772, 67774.